NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is the purpose of a negative-pressure isolation room?

  1. AAir flows into the room, so airborne particles do not escape into the corridor
  2. BAir flows out of the room, keeping germs from the corridor away from the patient
  3. CThe low pressure kills bacteria inside the room
  4. DIt makes it easier for patients to breathe
2.Nursing fundamentalsHard

A nurse realises that a dose of analgesia given two hours ago was not documented. What is correct?

  1. AWrite it now as a late entry, stating when it was given
  2. BAsk a colleague to sign that they gave it
  3. CWrite it in the space for two hours ago as if it was recorded then
  4. DLeave it out, as it is now too late to record it in the notes
3.Infection control & patient safetyMedium

A patient has a weak left leg. Which instruction about using a cane is correct?

  1. AHold the cane in the right hand, on the stronger side
  2. BKeep the cane well out to the side, away from the body
  3. CMove the cane and the right leg forward together
  4. DHold the cane in the left hand, on the weaker side
4.Infection control & patient safetyHard

During a power cut in a US hospital, a ventilator must stay powered. Where should it be plugged in?

  1. AInto an extension cord from the corridor
  2. BInto the outlet that is closest to the bed, whatever its color
  3. CInto any white outlet in the room
  4. DInto a red outlet connected to the emergency generator
5.Prioritization & delegationMedium

A patient speaks little English, and the nurse needs to explain a new procedure. What is the best way to communicate?

  1. ASpeak loudly and slowly in English
  2. BUse hand gestures and hope the patient understands
  3. CAsk the patient’s 10-year-old child to translate
  4. DUse a professional medical interpreter
6.Prioritization & delegationHard

A trauma patient has an open leg fracture, absent breath sounds on one side, a trachea shifted to the other side and a falling blood pressure. Which problem is the priority?

  1. AThe risk of wound infection
  2. BThe pain from the fracture
  3. CThe suspected tension pneumothorax
  4. DThe open fracture of the leg
7.Clinical nursingMedium

An older adult has left lower abdominal pain, fever and a raised CRP. Which condition is most likely?

  1. AGastric ulcer
  2. BBiliary colic
  3. CAppendicitis
  4. DDiverticulitis
8.Clinical nursingHard

Why are liquid medicines for nasogastric tubes drawn up in dedicated enteral (oral) syringes rather than IV syringes?

  1. AIV syringes cannot hold liquid medicines
  2. BTo prevent accidental intravenous administration
  3. CEnteral syringes keep the medicine sterile
  4. DEnteral syringes measure doses less accurately
9.Lab values & electrolytesMedium

When should blood cultures be taken for a patient with suspected sepsis?

  1. AAfter the first three doses of antibiotics
  2. BAt any time, since antibiotics do not affect the result
  3. CBefore the first antibiotic dose, without delaying it much
  4. DOnly if the fever lasts more than three days
10.Lab values & electrolytesHard

A patient in DKA is receiving IV fluids and insulin. The glucose has fallen to about 220 mg/dL (12.2 mmol/L), but the anion gap is still high. What change would the nurse expect?

  1. AStop the insulin infusion because the glucose is near normal
  2. BGive an IV bolus of sodium bicarbonate at once
  3. CAdd dextrose to the IV fluids and continue the insulin
  4. DStop the IV fluids and start oral fluids only
11.PharmacologyMedium

How should a patient take oral alendronate?

  1. AWith milk at bedtime, then lying down straight away to aid absorption
  2. BWith breakfast and coffee to protect the stomach
  3. CWith plain water on an empty stomach, staying upright for 30 minutes
  4. DCrushed into yoghurt with calcium supplements
12.PharmacologyHard

Morphine 4 mg IV is ordered. The ampoule contains 10 mg/mL. What volume should be drawn up?

  1. A2.5 mL
  2. B0.4 mL
  3. C0.04 mL
  4. D4 mL
13.Med-surg: cardiovascular & respiratoryMedium

A patient stops ramipril because of a troublesome dry cough. Which drug class is a common alternative?

  1. AAn angiotensin II receptor blocker such as losartan
  2. BA nitrate such as isosorbide mononitrate
  3. CA loop diuretic such as furosemide
  4. DA non-selective beta-blocker such as propranolol
14.Med-surg: cardiovascular & respiratoryHard

A patient with COPD who is known to retain CO₂ arrives on 15 L/min oxygen. They are now drowsy with SpO₂ 99%. What is the most appropriate action?

  1. AGive a sedative to help the patient rest
  2. BKeep the oxygen at 15 L/min because the saturation is excellent
  3. CReduce the oxygen to aim for 88–92% and get a blood gas
  4. DRemove the oxygen completely and observe
15.Med-surg: neuro, endocrine & renalMedium

A patient with advanced CKD asks how to manage indigestion. Which option should they avoid?

  1. AAvoiding large meals late in the evening
  2. BRaising the head of the bed at night
  3. CMagnesium-containing antacids
  4. DEating smaller, more frequent meals
16.Med-surg: neuro, endocrine & renalHard

A nurse is caring for four patients. Which patient needs to be seen first?

  1. AA patient with stable hypothyroidism due for levothyroxine
  2. BA patient on peritoneal dialysis with clear effluent
  3. CA patient after a craniotomy whose right pupil is newly dilated and slow to react
  4. DA patient with CKD asking about their phosphate binder
17.Med-surg: GI, perioperative & oncologyMedium

Which statement about corticosteroids in inflammatory bowel disease is correct?

  1. AThey are used to induce remission, not for maintenance
  2. BThey are the best long-term maintenance treatment
  3. CThey cure the disease after one course
  4. DThey are given only as a one-off injection
18.Med-surg: GI, perioperative & oncologyHard

On day 3 after hip surgery, an older patient becomes acutely confused, with fluctuating attention and agitation. What should the nurse do first?

  1. ALook for causes such as hypoxia, infection, pain or drugs, and escalate
  2. BAssume that it is dementia and continue the care plan unchanged
  3. CRestrain the patient and give a large dose of sedative straight away
  4. DAsk the family to take the patient home so that they can settle
19.Maternity & obstetric nursingMedium

A pregnant woman takes warfarin for a mechanical heart valve. Why is she usually switched to heparin for much of the pregnancy?

  1. AHeparin can be taken as a tablet once a day
  2. BWarfarin is ineffective in pregnancy
  3. CHeparin crosses the placenta better and also protects the fetus
  4. DWarfarin crosses the placenta and can harm the fetus
20.Maternity & obstetric nursingHard

Monochorionic twins at 22 weeks show one twin with polyhydramnios and a large bladder and the other with almost no fluid. What condition is suspected?

  1. AGestational diabetes in one twin
  2. BTwin-to-twin transfusion syndrome
  3. CPlacenta praevia
  4. DRh isoimmunisation
21.Pediatric nursingMedium

How should a nurse approach a health interview with a 15-year-old?

  1. ASpend part of the visit alone with the adolescent and explain the limits of confidentiality
  2. BTell the adolescent that everything said will be shared with the parents to keep them informed
  3. CInterview the adolescent with friends present for support
  4. DSpeak only to the parent
22.Pediatric nursingHard

The 7-year-old brother of a child with cancer has started misbehaving at school. What is the most likely explanation?

  1. AIt is unrelated to the illness and is normal for his age
  2. BHe has developed attention deficit hyperactivity disorder and needs medicine
  3. CHe may feel worried, jealous or left out and needs attention and information
  4. DHe is copying behaviour from other children in his class
23.Mental health nursingMedium

Which side effects are most common with quetiapine?

  1. AA cough and swollen ankles
  2. BHigh prolactin with breast enlargement in almost every patient
  3. CSedation, dizziness when standing and weight gain
  4. DInsomnia and severe weight loss
24.Mental health nursingHard

On the third day of refeeding, a patient with severe anorexia nervosa develops swollen ankles, a low phosphate and an irregular pulse. What is most likely?

  1. ANormal weight gain
  2. BRefeeding syndrome
  3. CAn allergic reaction to the food
  4. DSerotonin syndrome
25.Nursing math & unit conversionsMedium
12345678910111204:00?6:00 AM4:00 PM3:00 AM4:00 AM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 04:00 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

04:00
  1. 16:00 AM
  2. 24:00 PM
  3. 33:00 AM
  4. 44:00 AM
26.Nursing math & unit conversionsHard
8 fl oz? mL3 tbsp? mL1½ tsp? mL3 cups? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 8 fl oz of juice, 3 tbsp of liquid supplement, 1½ tsp of cough syrup, 3 cups of tea. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 tbsp = 15 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
22 kg10 mg/kgD = ? mg

A patient weighs 22 kg and is prescribed 10 mg/kg as a single dose. Find the dose D in mg.

22 kg10 mg/kg
D = mg
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 4400 units of a drug that comes as 10000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

4400 units10000 units/mL
V = mL
29.IV infusion ratesMedium
500 mL15 gtt/mL8 h? gtt/min

Infuse 500 mL over 8 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL8 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
1160 mLleft? mL/h5 h left

1500 mL was ordered over 8 hours. After 3 hours you find that 1160 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1500 mL / 8 hafter 3 h: 1160 mL
Δ = %
31.Pediatric & critical-care dosingMedium
25 000 units250 mLheparin? mL/h71 kg16 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 250 mL. The order is 16 units/kg/h for a patient who weighs 71 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

25 000 units/250 mL16 units/kg/h71 kg
R = mL/h
32.Pediatric & critical-care dosingHard
800 mg500 mLdopamine? mL/h58 kg10 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 800 mg in 500 mL. The order is 10 mcg/kg/min for a patient who weighs 58 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

800 mg/500 mL10 mcg/kg/min58 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice150 mLsoup250 mLwater350 mLIV infusion60 mL/h × 8 hIV antibiotic2 × 50 mLurine300 mLurine200 mLurine475 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 48 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

48 kg8 hurine: 300 mLurine: 200 mLurine: 475 mL
U = mL/kg/h
34.IV fluids & fluid balanceHard
500 mL→ 80 mL/hstart 17:00ttotal​ = ? h75 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 17:00 at 75 mL/h. After 2 hours the rate is changed to 80 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL75 mL/h · 2 h80 mL/h
t = h
35.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: walks occasionally; mobility: completely immobile; nutrition: probably inadequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: occasionally moist; activity: walks occasionally; mobility: no limitation; nutrition: probably inadequate; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 133 mmol/L, glucose 15.9 mmol/L and urea 14.2 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 133 mmol/Lglucose 15.9 mmol/Lurea 14.2 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard
pH7.357.457.24PaCO₂mmHg354580HCO₃⁻mmol/L222633acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.24, PaCO₂ 80 mmHg (10.7 kPa), HCO₃⁻ 33 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.24PaCO₂ 80 mmHg (10.7 kPa)HCO₃⁻ 33 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationsupraventricular tachycardia (SVT)ventricular tachycardiaaccelerated junctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2supraventricular tachycardia (SVT)
  3. 3ventricular tachycardia
  4. 4accelerated junctional rhythm
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmfirst-degree AV blockthird-degree (complete) AV blocksecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2first-degree AV block
  3. 3third-degree (complete) AV block
  4. 4second-degree AV block type II

3Solutions

1.Nursing fundamentals

Answer: A · Air flows into the room, so airborne particles do not escape into the corridor

Why this is the answer

Negative pressure draws air into the room and out through filtered exhaust. It is used for airborne infections such as tuberculosis; positive pressure is used to protect patients with very weak immunity.

Answer

A · Air flows into the room, so airborne particles do not escape into the corridor
2.Nursing fundamentals

Answer: A · Write it now as a late entry, stating when it was given

Why this is the answer

Late entries are clearly marked as such, showing both when care was given and when the note was written. This keeps the record accurate and prevents a second dose being given.

Answer

A · Write it now as a late entry, stating when it was given
3.Infection control & patient safety

Answer: A · Hold the cane in the right hand, on the stronger side

Why this is the answer

The cane is held on the strong side and moved forward with the weak leg, so it shares the weight that the weak leg cannot take. It is kept close to the body for stability.

Answer

A · Hold the cane in the right hand, on the stronger side
4.Infection control & patient safety

Answer: D · Into a red outlet connected to the emergency generator

Why this is the answer

In US hospitals, red outlets are usually connected to the emergency generator. Life-support equipment is plugged into them, and battery backups are checked as part of emergency planning.

Answer

D · Into a red outlet connected to the emergency generator
5.Prioritization & delegation

Answer: D · Use a professional medical interpreter

Why this is the answer

Professional interpreters give accurate, confidential translation of medical information. Family members, especially children, may leave things out and should not be used for important explanations.

Answer

D · Use a professional medical interpreter
6.Prioritization & delegation

Answer: C · The suspected tension pneumothorax

Why this is the answer

A shifted trachea, absent breath sounds and hypotension suggest tension pneumothorax, which threatens breathing and circulation within minutes. The fracture is important, but it comes after the immediate life threat.

Answer

C · The suspected tension pneumothorax
7.Clinical nursing

Answer: D · Diverticulitis

Why this is the answer

Diverticulitis is inflammation of diverticula, usually in the sigmoid colon, so pain is typically in the left iliac fossa. It is common in older adults.

Answer

D · Diverticulitis
8.Clinical nursing

Answer: B · To prevent accidental intravenous administration

Why this is the answer

Giving an oral or enteral medicine intravenously can be fatal. Enteral syringes with non-IV connectors, such as ENFit, make this wrong-route error much less likely.

Answer

B · To prevent accidental intravenous administration
9.Lab values & electrolytes

Answer: C · Before the first antibiotic dose, without delaying it much

Why this is the answer

Blood cultures are taken before antibiotics, because even one dose can prevent bacteria from growing and hide the cause. Antibiotics should still be started quickly, ideally within an hour.Checked against: Sepsis · MedlinePlus (NIH) (2024)

Answer

C · Before the first antibiotic dose, without delaying it much
10.Lab values & electrolytes

Answer: C · Add dextrose to the IV fluids and continue the insulin

Why this is the answer

The glucose usually falls before the ketoacidosis resolves. Dextrose is added so insulin can continue, clearing ketones without causing hypoglycemia, until the anion gap closes. Stopping insulin too early lets ketoacidosis return.

Answer

C · Add dextrose to the IV fluids and continue the insulin
11.Pharmacology

Answer: C · With plain water on an empty stomach, staying upright for 30 minutes

Why this is the answer

Alendronate is taken first thing in the morning with water only, before food or other drugs. Staying upright reduces the risk of oesophageal ulceration, and food or calcium blocks its absorption.

Answer

C · With plain water on an empty stomach, staying upright for 30 minutes
12.Pharmacology

Answer: B · 0.4 mL

Why this is the answer

4 mg ÷ 10 mg/mL = 0.4 mL. The unused remainder of a controlled drug is discarded with a witness.

Answer

B · 0.4 mL
13.Med-surg: cardiovascular & respiratory

Answer: A · An angiotensin II receptor blocker such as losartan

Why this is the answer

Angiotensin receptor blockers (ending in -sartan) block the effects of angiotensin II without inhibiting ACE, so bradykinin does not build up and cough is much less common. They share other effects, such as raising potassium, and ACE inhibitors and ARBs are not normally combined.

Answer

A · An angiotensin II receptor blocker such as losartan
14.Med-surg: cardiovascular & respiratory

Answer: C · Reduce the oxygen to aim for 88–92% and get a blood gas

Why this is the answer

In patients at risk of hypercapnic respiratory failure, excess oxygen can raise PaCO₂ and cause drowsiness and acidosis. Oxygen is stepped down to a target of 88–92% (for example via a Venturi mask), not stopped abruptly, which could cause dangerous hypoxaemia. An arterial blood gas guides further treatment, which may include NIV.

Answer

C · Reduce the oxygen to aim for 88–92% and get a blood gas
15.Med-surg: neuro, endocrine & renal

Answer: C · Magnesium-containing antacids

Why this is the answer

Magnesium and aluminium are excreted by the kidneys and can accumulate in kidney failure. Patients with CKD should check with a pharmacist before using over-the-counter remedies, including laxatives and NSAIDs.

Answer

C · Magnesium-containing antacids
16.Med-surg: neuro, endocrine & renal

Answer: C · A patient after a craniotomy whose right pupil is newly dilated and slow to react

Why this is the answer

A new, one-sided dilated and sluggish pupil after brain surgery suggests rising intracranial pressure pressing on the oculomotor nerve, a possible sign of brain herniation. It needs immediate assessment, including the GCS and vital signs, and urgent escalation. The other patients are stable, and their needs can be met shortly afterwards.

Answer

C · A patient after a craniotomy whose right pupil is newly dilated and slow to react
17.Med-surg: GI, perioperative & oncology

Answer: A · They are used to induce remission, not for maintenance

Why this is the answer

Steroids settle flares but are not effective or safe for maintenance because of side effects such as osteoporosis, diabetes and infection. Drugs such as aminosalicylates, immunomodulators or biologics maintain remission.

Answer

A · They are used to induce remission, not for maintenance
18.Med-surg: GI, perioperative & oncology

Answer: A · Look for causes such as hypoxia, infection, pain or drugs, and escalate

Why this is the answer

Acute confusion with fluctuating attention suggests delirium. It is a medical emergency with many possible causes, such as hypoxia, sepsis, pain, drugs (including opioids and anticholinergics), urinary retention, constipation, dehydration and electrolyte problems. Treat the cause, use non-drug measures, and use sedation only as a last resort.

Answer

A · Look for causes such as hypoxia, infection, pain or drugs, and escalate
19.Maternity & obstetric nursing

Answer: D · Warfarin crosses the placenta and can harm the fetus

Why this is the answer

Warfarin crosses the placenta and is teratogenic and can cause fetal bleeding. Heparins are large molecules that do not cross the placenta, so low molecular weight heparin is commonly used instead.

Answer

D · Warfarin crosses the placenta and can harm the fetus
20.Maternity & obstetric nursing

Answer: B · Twin-to-twin transfusion syndrome

Why this is the answer

In monochorionic twins, unbalanced vascular connections can shunt blood from one twin to the other. The recipient becomes overloaded with polyhydramnios, while the donor has low fluid and growth restriction.

Answer

B · Twin-to-twin transfusion syndrome
21.Pediatric nursing

Answer: A · Spend part of the visit alone with the adolescent and explain the limits of confidentiality

Why this is the answer

Adolescents are more open when interviewed alone. Explain that what they say is confidential unless there is a risk of serious harm. Frameworks such as HEADSSS cover home, education, activities, drugs, sexuality, suicide and safety.

Answer

A · Spend part of the visit alone with the adolescent and explain the limits of confidentiality
22.Pediatric nursing

Answer: C · He may feel worried, jealous or left out and needs attention and information

Why this is the answer

Siblings of seriously ill children often feel neglected, anxious, guilty or jealous and may show this through behaviour changes. Family-centred care includes giving siblings age-appropriate information, involvement and time with parents.

Answer

C · He may feel worried, jealous or left out and needs attention and information
23.Mental health nursing

Answer: C · Sedation, dizziness when standing and weight gain

Why this is the answer

Quetiapine commonly causes drowsiness, orthostatic hypotension and metabolic effects. It has a lower risk of extrapyramidal effects and raised prolactin than many other antipsychotics.

Answer

C · Sedation, dizziness when standing and weight gain
24.Mental health nursing

Answer: B · Refeeding syndrome

Why this is the answer

Refeeding after starvation causes insulin release that drives phosphate, potassium and magnesium into cells, causing heart failure, oedema, arrhythmias and confusion. Electrolytes are monitored closely and replaced, and feeding is increased gradually.

Answer

B · Refeeding syndrome
25.Nursing math & unit conversions

Answer: 4:00 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

04 → 4 AM

Answer

4:00 AM

Answer

4:00 AM
26.Nursing math & unit conversions

Answer: V = 1013 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

8 fl oz = 8·30 = 240 mL
3 tbsp = 3·15 = 45 mL
1½ tsp = 1.5·5 = 7.5 mL
3 cups = 3·240 = 720 mL

Add

V = 240 + 45 + 7.5 + 720 = 1013 mL

Answer

V = 1013 mL
27.Dosage calculations

Answer: D = 220 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

10·22 = 220 mg

Answer

D = 220 mg
28.Dosage calculations

Answer: V = 0.44 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 4400/10000 = 0.44 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.44 mL
29.IV infusion rates

Answer: R = 16 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 500·15/480 = 15.63 ≈ 16 gtt/min

Answer

R = 16 gtt/min

At the bedside you round to the nearest whole drop: 16 gtt/min.

30.IV infusion rates

Answer: Δ = 23.73 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/8 = 187.5 mL/h

New rate

R = 1160/5 = 232 mL/h

Percentage change

Δ = (232 − 187.5)/187.5·100% = 23.73%

Answer

Δ = 23.73%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.Pediatric & critical-care dosing

Answer: R = 11.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

16·71 = 1 136 units/h

Concentration

25 000/250 = 100 units/mL

Pump rate

R = 1136/100 = 11.36 ≈ 11.4 mL/h

Answer

R = 11.4 mL/h
32.Pediatric & critical-care dosing

Answer: R = 21.8 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

800 mg = 800 000 mcg
800 000/500 = 1600 mcg/mL

Dose per minute and per hour

10·58 = 580 mcg/min
580·60 = 34800 mcg/h

Pump rate

R = 34800/1600 = 21.75 ≈ 21.8 mL/h

Answer

R = 21.8 mL/h
33.IV fluids & fluid balance

Answer: U = 2.54 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

300 + 200 + 475 = 975 mL

Per kilogram per hour

U = 975/(48·8) = 2.539 ≈ 2.54 mL/kg/h

Answer

U = 2.54 mL/kg/h
34.IV fluids & fluid balance

Answer: t = 6.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·2 = 150 mL
500 − 150 = 350 mL left

Second part

350/80 = 4.375 h

Total time

t = 2 + 4.375 = 6.375 ≈ 6.4 h

Answer

t = 6.4 h

That is about 6 h 23 min, so the bag runs out at about 23:23.

35.Clinical assessment scores

Answer: B = 11

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: walks occasionally → 3
mobility: completely immobile → 1
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 1 + 3 + 1 + 2 + 3 = 11

Answer

B = 11
36.Clinical assessment scores

Answer: not at risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 3 + 3 + 4 + 2 + 3 = 19

Risk level

19 → not at risk

Answer

not at risk
37.Arterial blood gas interpretation

Answer: Osm = 296 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·133 + 15.9 + 14.2 = 296.1 ≈ 296 mOsm/kg

Answer

Osm = 296 mOsm/kg
38.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4 = 28 mmol/L
chronic: 24 + 3.5·4 = 38 mmol/L

Compare

measured: 33 mmol/L → acute on chronic

Answer

acute on chronic
39.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
40.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: R–R regular (1.12 s) and P–P regular (0.80 s), but the two are independent.
3. P waves: upright and regular at 75 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions